Drought, San Francisco River Valley
- When
- March 22, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- San Francisco River Valley forecast zone
- Reported by
- Other Federal Agency
Severe (D2) drought began across the south central mountains and adjacent highlands, lower Rio Grande Valley as well as portions of northeast New Mexico in late March. Winter precipitation was less than 50 percent of normal for the south central areas and March provided no help.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Severe (D2) drought began across the south central mountains and adjacent highlands, lower Rio Grande Valley as well as portions of northeast New Mexico in late March. Winter precipitation was less than 50 percent of normal for the south central areas and March provided no help. Most areas received next to no precipitation for the month. Winter precipitation was better across the northeast, but many areas were still below normal. Isolated areas received decent precipitation in March, but much of the area received less than 40 percent of normal precipitation. These drought conditions are expected to worsen, setting the stage for wildfires. Monetary damages will be estimated at the end of the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 21, 8:43 PM MST, 3 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 943 PM MDT MON MAR 21 2011 .UPDATE... PLACED MUCH OF EASTERN HALF IN WIND ADVISORY TUESDAY. CURRENT FORECAST IN GOOD SHAPE. ZONES OUT SHORTLY. GUYER && .PREV DISCUSSION...758 PM MDT MON MAR 21 2011... WINDS ARE DIMINISHING BLW ADVISORY CRITERIA AS OF 730 PM. WILL CLEAN UP HIGHLIGHTS AND EXPIRE NPW. WINDS WILL RETURN TO AREAS ALONG AND EAST OF THE CENTRAL MT CHAIN TUESDAY MORNING. EXPECT WIND ADVISORIES FOR THIS AREA BY LATER THIS EVENING. LOWERED MAX TEMPS TUESDAY AND MIN TEMPS WEDNESDAY MORNING AS COLD CORE SYSTEM IS TRENDING COLDER EACH RUN. 1 TO 2 INCHES OF SNOW IS POSSIBLE ALONG SW FACING SLOPES OF THE SAN JUANS OVERNIGHT. GUYER .PREV DISCUSSION...320 PM MDT MON MAR 21 2011... WIND...WIND AND MORE WIND. THE FIRST FULL DAY OF SPRING CERTAINLY USHERED THIS WIND INTO NM. GUSTS HAVE REACHED AS HIGH AS 70 MPH AT THE SIERRA BLANCA AIRPORT. ALL WARNINGS AND ADVISORIES TO CONTINUE THROUGH THE EARLY EVENING. PRECIPITATION WILL REACH THE FAR NW THIS EVENING AND PRESS E AND S A WAYS TONIGHT. EXPANDED SHOWERS INTO THE UPPER AND MIDDLE RIO GRANDE VALLEY AND CENTRAL MOUNTAINS. HIGH ELEVATIONS OF THE CHUSKA AND SAN JUAN MOUNTAINS MAY PICK UP AN INCH OR TWO OR SNOW OVERNIGHT. PRECIPITATION WILL DIMINISH TUE WITH COOLER TEMPS AREA WIDE... ACTUALLY BELOW NORMAL IN THE NW WHILE REMAINING ABOVE NORMAL IN THE SE. THE WIND MACHINE WILL CONTINUE IN THE E TUE WITH WIND ADVISORIES LIKELY FOR A LARGE PORTION OF THE E. WILL NOT ISSUE THOSE WITH THIS PACKAGE BUT WAIT UNTIL LATER THIS EVENING OR OVERNIGHT. WINDS WILL BE LESS IN THE W TUE. WED WILL FEATURE THE LEAST AMOUNT OF WIND THIS WEEK AS A RIDGE OF HIGH PRESSURE BUILDS OVER NM. AFTER A CHILLY START TEMPS WILL REBOUND TO NEAR OR ABOVE NORMAL READINGS...THANKS TO LOTS OF SUNSHINE. MID LEVEL FLOW TO INCREASE AGAIN THU AND FRI WITH BREEZY TO WINDY AFTERNOONS IN MOST PLACES...MOSTLY DRY CONDITIONS...AND MAINLY ABOVE NORMAL TEMPS. THERE COULD BE ISOLATED SHOWERS FRI PM IN THE NW WITH THE APPROACH OF THE NEXT SHORT WAVE TROUGH. THIS SYSTEM MAY BRING SOME PRECIPITATION TO THE N FRI NIGHT AND SAT ALONG WITH A SURFACE COLD FRONT...RESULTING IN COOLER TEMPS FOR SAT...ALONG WITH MORE WIND. ANOTHER WEAK DISTURBANCE WILL SKIRT BY TO THE N ON SUN KEEPING TEMPS CLOSE TO NORMAL...BUT WINDS SHOULD BE LESS. CHJ .AVIATION... VERY STRONG WINDS AND AREAS OF BLOWING DUST WILL CONTINUE THROUGH EARLY EVENING ACROSS THE STATE. GUSTS NEAR 50KT WILL BE COMMON...ESPECIALLY ALONG THE ARIZONA BORDER AND ALONG AND JUST DOWNSTREAM OF THE CENTRAL MTN CHAIN. BLOWING DUST WILL ALSO REDUCE VBSY DOWN TO 2 MILES IN SPOTS. WINDS WILL DIMINISH TONIGHT...BUT WILL REMAIN BREEZY ACROSS RIDGETOPS AND PORTIONS OF THE EASTERN PLAINS. CIGS WILL LOWER TONIGHT ACROSS FAR WESTERN AND NORTHWEST NM AS A LINE OF SHOWERS MOVES INTO THE STATE. VSBYS MAY BRIEFLY LOWER IN -SHSN AND MVFR CIGS ARE ALSO POSSIBLE. THE LINE OF SHOWERS WILL CONTINUE TO MOVE EASTWARD TUESDAY MORNING BUT WILL LARGELY DIMINISH BY 18Z. BREEZY TO WINDY CONDITIONS WILL REDEVELOP TUESDAY AFTERNOON. STRONGEST WINDS WILL BE FOUND ALONG AND EAST OF THE CENTRAL MTN CHAIN WHERE GUSTS TO 45 KT ARE POSSIBLE. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 34 .FIRE WEATHER... CRITICAL TO EXTREME FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH THE EARLY EVENING AS WINDS CONTINUE TO GUST NEAR 50 MPH AND RELATIVE HUMIDITIES FALL INTO THE SINGLE DIGITS. DAYTIME HIGH TEMPERATURES HAVE BEEN UP TO 10 DEGREES ABOVE NORMAL ACROSS THE WEST...AND UP TO 20 DEGREES NORMAL ACROSS THE EAST. THE UPPER LEVEL TROUGH WILL SWING ACROSS THE STATE TONIGHT AND EARLY TUESDAY. THE ASSOCIATED PACIFIC TROUGH WILL ALSO MOVE ACROSS THE STATE FROM WEST TO EAST. AS IT MOVES INTO WESTERN NM TONIGHT...AN BAND OF SHOWERS WILL ACCOMPANY IT. PRECIPITATION WILL GENERALLY BE LIGHT...HOWEVER...ONE TO THREE INCHES OF SNOW ARE POSSIBLE ACROSS THE NORTHWEST MOUNTAINS...GENERALLY ABOVE 7500 FEET. LIGHTER AMOUNTS ARE EXPECTED ELSEWHERE. DUE TO THE INCREASED MOISTURE ACROSS THE NORTHWEST...RELATIVE HUMIDITY RECOVERIES WILL IMPROVE OVER LAST NIGHTS READINGS. HOWEVER...POOR RECOVERIES ARE STILL EXPECTED FOR MUCH OF THE EASTERN PLAINS DUE TO CONTINUE BREEZY AND WARM CONDITIONS OVERNIGHT. CRITICAL FIRE WEATHER CONDITIONS WILL REDEVELOP TUESDAY ACROSS THE EASTERN PLAINS. THE UPPER LEVEL TROUGH WILL EXIT THE STATE BY MID DAY TUESDAY...RESULTING IN WESTERLY WINDS ALOFT. THOUGH TEMPERATURES WILL BE COOLER BEHIND THE PACIFIC FRONT...NEAR NORMAL TEMPS ARE STILL EXPECTED ACROSS THE EASTERN PLAINS. CONTINUED DRY CONDITIONS COMBINED WITH THE NEAR NORMAL TEMPS WILL BE SUFFICIENT FOR RELATIVE HUMIDITIES TO FALL BELOW 15 PERCENT. THOUGH MIXING WILL NOT BE AS DEEP AS TODAY...AND THOUGH THE SURFACE LOW WILL BE CENTERED OVER NEBRASKA...WIND GUSTS ACROSS THE PLAINS MAY TOP 50 MPH ONCE AGAIN. THEREFORE...THE RED FLAG WARNING REMAINS IN EFFECT. WEDNESDAY WILL BE THE QUIETEST DAY OF THE BUNCH AS WEAK UPPER LEVEL RIDGING MOVES OVERHEAD. TEMPERATURES WILL ALSO JUMP A FEW DEGREES OVER TUESDAYS READINGS...ESPECIALLY ACROSS THE WEST. FORTUNATELY... WINDS WILL NOT BE AS STRONG AND MIXING WILL NOT BE AS GREAT BECAUSE ANOTHER SIGNIFICANT DRY SLOT WILL BE MOVING OVER THE STATE. CRITICAL FIRE WEATHER CONDITIONS LOOK TO RETURN FOR THE THURSDAY THROUGH SATURDAY TIME PERIOD AS TWO SHORTWAVE TROUGHS MOVE ACROSS NORTHERN NM AND SOUTHERN COLORADO. GRADIENT ALOFT WILL TIGHTEN WITH EACH PASSAGE AND A STRONG SFC LOW WILL DEVELOP IN EASTERN COLORADO BOTH THURSDAY AND FRIDAY. STRONGEST WINDS WILL BE ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. RELATIVE HUMIDITIES WILL LIKELY BE BELOW 15 PERCENT AS WELL EACH DAY. WILL ISSUE A FIRE WEATHER WATCH FOR THE EASTERN PLAINS FOR THURSDAY...THOUGH IT IS POSSIBLE THAT 1 TO 3 HOURS OF CRITICAL CONDITIONS MAY DEVELOP ACROSS PORTIONS OF WESTERN NEW MEXICO AS WELL THURSDAY AFTERNOON. THE FRI/SAT SHORTWAVE MAY BRING SOME PRECIP TO THE NW AGAIN...BUT NOT LOOKING FOR SIGNIFICANT AMOUNTS. THE NEXT REPRIEVE FROM THE WINDY WEATHER WILL BE SUNDAY UNDER NORTHWEST FLOW ALOFT. 34 && .PRELIMINARY POINT TEMPS/POPS UPDATE... FARMINGTON...................... 32 51 25 60 / 40 30 0 0 DULCE........................... 34 43 22 55 / 40 30 5 0 CUBA............................ 33 47 18 59 / 30 20 0 5 GALLUP.......................... 27 51 17 57 / 40 20 5 0 EL MORRO........................ 24 45 16 58 / 30 20 5 5 GRANTS.......................... 24 52 15 62 / 30 20 0 0 QUEMADO......................... 25 52 16 64 / 30 20 0 0 GLENWOOD........................ 32 60 24 70 / 20 10 0 0 CHAMA........................... 26 37 14 52 / 50 30 10 5 LOS ALAMOS...................... 33 49 22 60 / 20 10 0 0 PECOS........................... 34 50 21 61 / 20 10 0 0 CERRO/QUESTA.................... 27 46 15 58 / 20 20 0 5 RED RIVER....................... 30 34 18 50 / 20 30 0 5 ANGEL FIRE...................... 27 40 16 55 / 10 10 0 0 TAOS............................ 34 49 19 60 / 20 20 0 5 MORA............................ 34 48 23 60 / 10 10 0 0 ESPANOLA........................ 34 56 24 65 / 20 10 0 0 SANTA FE........................ 31 52 22 60 / 20 10 0 0 SANTA FE AIRPORT................ 36 54 25 62 / 20 10 0 0 ALBUQUERQUE FOOTHILLS........... 42 55 29 62 / 20 10 0 0 ALBUQUERQUE HEIGHTS............. 44 58 32 64 / 20 10 0 0 ALBUQUERQUE VALLEY.............. 39 59 26 66 / 20 10 0 0 ALBUQUERQUE WEST MESA........... 43 57 30 64 / 20 10 0 0 LOS LUNAS....................... 41 60 26 66 / 20 10 0 0 RIO RANCHO...................... 42 57 29 64 / 20 10 0 0 SOCORRO......................... 43 68 33 72 / 10 10 0 0 SANDIA PARK/CEDAR CREST......... 41 50 27 58 / 20 10 0 0 TIJERAS......................... 39 54 26 61 / 20 10 0 0 MORIARTY/ESTANCIA............... 35 56 20 63 / 10 10 0 0 CLINES CORNERS.................. 39 53 26 60 / 10 10 0 0 GRAN QUIVIRA.................... 43 61 30 64 / 10 10 0 0 CARRIZOZO....................... 42 67 27 67 / 5 5 0 0 RUIDOSO......................... 45 57 36 63 / 0 5 0 0 CAPULIN......................... 46 56 28 58 / 10 10 0 0 RATON........................... 37 58 21 62 / 5 10 0 0 SPRINGER........................ 39 60 26 65 / 5 10 0 0 LAS VEGAS....................... 39 54 26 61 / 5 10 0 0 CLAYTON......................... 42 70 30 64 / 5 5 0 0 ROY............................. 48 63 33 63 / 5 5 0 0 CONCHAS......................... 45 69 29 72 / 5 5 0 0 SANTA ROSA...................... 46 68 32 72 / 5 5 0 0 TUCUMCARI....................... 46 70 30 72 / 5 5 0 0 CLOVIS.......................... 44 72 34 72 / 5 5 0 0 PORTALES........................ 43 73 32 74 / 5 5 0 0 FORT SUMNER..................... 44 72 32 76 / 5 5 0 0 ROSWELL......................... 51 78 38 81 / 5 5 0 0 PICACHO......................... 49 70 32 76 / 5 5 0 0 ELK............................. 50 64 34 70 / 5 5 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 11 AM TO 8 PM MDT TUESDAY FOR THE FOLLOWING ZONES...NMZ103-104-107-108. FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR THE FOLLOWING ZONES...NMZ103-104-107-108. WIND ADVISORY FROM 8 AM TO 7 PM MDT TUESDAY FOR THE FOLLOWING ZONES...NMZ512>515-521>524-527>538. WIND ADVISORY FROM 4 AM TO 7 PM MDT TUESDAY FOR THE FOLLOWING ZONES...NMZ526-539-540. && GUYER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 610 AM MDT MON MAR 21 2011 NMZ501>540-221200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 610 AM MDT MON MAR 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT WELL ABOVE NORMAL TEMPERATURES AND STRONG TO LOCALLY DAMAGING SOUTHWEST WINDS TODAY WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS AND SHARPLY REDUCED VISIBILITIES BELOW A MILE AT TIMES DUE TO BLOWING DUST. SOUTHWEST WINDS OF 25 TO 45 MPH WITH GUSTS BETWEEN 50 AND 70 MPH ARE LIKELY ACROSS MUCH OF THE STATE...ESPECIALLY THE EASTERN PLAINS AND SOUTHERN DESERTS. THE STRONGEST WINDS ARE MOST LIKELY ACROSS...AND JUST EAST FROM...THE HIGHER TERRAIN OF CENTRAL AND SOUTHERN NEW MEXICO THIS AFTERNOON. IN ADDITION THERE WILL BE SPOTTY 1 TO LOCALLY AS MUCH AS 4 INCH SNOW ACCUMULATIONS POSSIBLE TONIGHT ACROSS MAINLY THE CHUSKA AND SOUTHERN SAN JUAN MOUNTAINS WITH LESSER AMOUNTS ACROSS THE SANGRE DE CRISTO...JEMEZ AND WEST CENTRAL MOUNTAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG SOUTHWEST TO WEST WINDS WILL CONTINUE TUESDAY ACROSS MAINLY THE EAST HALF OF THE STATE. SUSTAINED WINDS OF 20 TO 35 MPH WITH GUSTS BETWEEN 45 AND 60 MPH WILL BE COMMON THERE CREATING CRITICAL TO EXTREME FIRE WEATHER CONDITIONS AND AGAIN SOME AREAS OF BLOWING DUST. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 43
10 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311729, 311730, 311731, 311732, 311733, 311734, 311735, 311736, 311737, 311738.